Virginia, 2003

Hail in Virginia, August 18, 2003

August 18, 2003 · NWS AKQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 18, 1:58 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 18, 1:58 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
258 PM EDT MON AUG 18 2003

.OVERVIEW...TROF ALOFT INVOF ERN CBRD WL GRDLY BE RPLCD BY BUILDING
RDG FM W OF MTNS BY MIDWEEK. RDG WL RMN STRNG ENUF TO BE CONTROL
INTO FRI...B4 NEXT CDFNT FM THE WNW ARRIVES SAT. RE-ESTABLISHMENT OF
TROF INTO ERN STATES XPCTD BY LT WKND/ERY NEXT WK.

.SHORT TERM...CVRG OF ONGOING CNVTN ABT 10-20%...AND WL NEED ISLTD
CHC FOR ERY EVE. SHRAS/TSRAS LIKELY TO DSPT QUIKLY TWD SUNSET...LVG
MCLR FOR MUCH OF THE NGT. IT RMNS A STRUGGLE TO LWR DWPTS ACRS FA...
AND EVEN THO SUM NUDGING DN OF DWPTS XPCTD OVRNGT...WL RMN MOIST
ENUF IN LLVLS FOR PTCHY FG DVLPMNT AFT MDNGT. CAN WE TRUST A DRY
FCST TUE/WED? STRENGTHENING INVERSION IN MID LVLS AS RDG GRDLY
BUILDS INTO RGN SHUD PUT A CAP ON AFTN CNVTN. HWVR...THIS HAS BEEN
AN UNUSUALLY WET SUMMER...AND WUD NOT BE A SURPRISE FOR A CPL
SHRAS/TSRAS TO DVLP (ESP TUE AFTN - OVR HIER TERRAIN/INLAND FM
THE CST/BAY?).

.EXTENDED...TMG NEXT CDFNTL PASSAGE RMNG UNCERTAIN. XPCTG RDG TO
HANG ON LONG ENUF TO KP CNVTN AWAY THRU FRI (WE CAN ADD LO CHC POPS
IN LTR FCST PACKAGES IF NEC)...AS LLVL FLO TURNS TO SWLY DRCTN
THU/FRI. WL LMT CHCS FOR SHRAS/TSRAS TO SAT/SAT NGT MOST AREAS W/
FNTL BNDRY PRESSING THRU FA. DRYING CONDS XPCTD LT IN THE WKND...AND
FOR ERY NEXT WK.

.MARINE...NO SGFNT WX.

.AVIATION...ISLTD CNVTN THIS EVE OTRW VRBL CIGS GENLY 3-5KFT THRU
EVE HRS...THEN PSBL PTCHY FG LWRG VSBYS TO 1-3 MI LTR TNGT/ERY TUE.

.PRELIMINARY TEMPS/POPS...
SBY 62 83 62 87 / 20 10 10 10
OXB 66 80 67 82 / 20 10 10 10
WAL 66 82 67 86 / 20 10 10 10
FVX 63 85 64 89 / 20 10 10 10
RIC 65 84 65 88 / 20 10 10 10
PTB 65 85 65 89 / 20 10 10 10
AKQ 64 85 66 88 / 20 10 10 10
PHF 67 83 68 86 / 20 10 10 10
ORF 71 80 70 87 / 20 10 10 10
ECG 70 84 69 87 / 20 10 10 10

.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.

25
Hazardous weather outlook, Aug 18, 4:30 AM EST, 12 hours 25 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

THIS PRODUCT...ALONG WITH OTHER
WATCHES...WARNINGS...ADVISORIES...AND  STATEMENTS ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE
INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 18, 2:50 PM EST, 2 hours 5 minutes before
VAZ073-078-082>086-090-182030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS MOVING THROUGH EASTERN PORTIONS OF KING AND
QUEEN AND KING WILLIAM COUNTIES...AND WESTERN NEW KENT AND SOUTHEAST
HENRICO COUNTIES...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM URBANNA TO 8 MILES SOUTHWEST OF ROXBURY...
OR FROM URBANNA TO 7 MILES NORTH OF HOPEWELL...MOVING EAST AT 20 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR URBANNA AROUND 400 PM EDT
CHARLES CITY AROUND 415 PM EDT...EXIT 227 ALONG I 64 AROUND 420 PM
EDT TOANO AROUND 430 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE DELTAVILLE...EXIT 211 ALONG I 64...EXIT 214 ALONG
I 64...EXIT 220 ALONG I 64...NEW KENT...NORGE AND TALLEYSVILLE.

WIND GUSTS TO 35 MPH...AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

GINGRICH
&&
LAT...LON 3774 7665 3737 7746 3724 7690 3760 7609
Special weather statement, Aug 18, 2:56 PM EST, 1 hour 59 minutes before
VAZ065-079-080-087-088-182045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
356 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF SOUTH CENTRAL
VIRGINIA...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MCKENNEY TO EXIT 15 ALONG I 85...MOVING
SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR EXIT 39
ALONG I 85 AROUND 400 PM EDT
  BRODNAX AROUND 405 PM EDT
  LAWRENCEVILLE AROUND 415 PM EDT
  PURDY AROUND 430 PM EDT
  EXIT 13 ALONG I 95 AROUND 445 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE EMPORIA...EXIT
24 ALONG I 95...EXIT 17 ALONG I 95...EXIT 24 ALONG I 85...EXIT 34
ALONG I 85 AND SOUTH HILL.

WIND GUSTS TO 35 MPH...AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

GINGRICH
&&
LAT...LON 3715 7769 3675 7824 3639 7789 3678 7733
Local storm report, Aug 18, 2:57 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0357 PM EDT MON AUG 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    1 W MOYOCK                NC   WIND DAMAGE
08/18/03   CURRITUCK                      LARGE TREE DOWNED ONTO
                                          UNIVERSAL BLVD IN CAROLINA
                                          VILLAGE SUBDIVISION.

0315 PM    MOYOCK                    NC   LIGHTNING
08/18/03   CURRITUCK                      LIGHTNING STRUCK SHED AND
                                          CAUSED FIRE IN RANCHLAND
                                          SUBDIVISION.

25
Special weather statement, Aug 18, 3:03 PM EST, 1 hour 52 minutes before
NCZ016-017-182045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF COASTAL NORTHEAST
NORTH CAROLINA...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER CAMDEN...MOVING SOUTHEAST AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR INDIANTOWN...AND...WHITEHALL SHORES
AT 415 PM EDT...BARTLETT...AND...TAYLORS BEACH AT 420 PM EDT...RIDDLE
AT 425 PM EDT...SHILOH AT 430 PM EDT...OLD TRAP AT 440 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CURRITUCK AND GRANDY.

WIND GUSTS TO 40 MPH...AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

GINGRICH
&&
LAT...LON 3648 7605 3640 7625 3606 7609 3616 7582
Special weather statement, Aug 18, 3:55 PM EST, 1 hour before
VAZ080-081-088-089-092-093-182145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
455 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF CENTRAL
VIRGINIA...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM CLAREMONT TO 13 MILES NORTH OF MCKENNEY...OR
FROM CLAREMONT TO 7 MILES SOUTH OF MANNBORO...MOVING SOUTHEAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SPRING GROVE AROUND 500
PM EDT
  SAVEDGE AROUND 505 PM EDT
  TEMPLETON AROUND 510 PM EDT
  DEWITT AROUND 515 PM EDT
  ELBERON AROUND 520 PM EDT
  DENDRON AROUND 525 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE DINWIDDIE...
DISPUTANTA...EXIT 45 ALONG I 95...EXIT 41 ALONG I 95...EXIT 33 ALONG
I 95...EXIT 24 ALONG I 95...EXIT 61 ALONG I 85...FORT LEE...
PETERSBURG...WAKEFIELD AND WAVERLY.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

GINGRICH
&&
LAT...LON 3727 7695 3720 7794 3678 7769 3685 7671
Special weather statement, Aug 18, 4:45 PM EST, 10 minutes before
VAZ060-065>067-079>081-087>094-096-182245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST VIRGINIA...

AT 543 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS SCATTERED ACROSS SOUTH CENTRAL AND INTERIOR SOUTHEAST
VIRGINIA. THE STRONGEST STORMS WERE OVER CENTRAL AND EASTERN
DINWIDDIE...NORTHERN NOTTOWAY...WESTERN SUSSEX...AND NORTHWEST
SOUTHAMPTON COUNTIES. THE STORMS WERE MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 35 MPH...FREQUENT DANGEROUS LIGHTNING...HEAVY
DOWNPOURS...AND POSSIBLY SMALL HAIL...WILL ACCOMPANY THESE STORMS AS
THEY MOVE SOUTHEAST. RAINFALL RATES OF AROUND ONE INCH PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT
TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.

GINGRICH

The radar

The Norfolk radar (KAKQ), 44 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Southampton

When
August 18, 4:55 PM EST
Where
Southampton County, 3 mi S of Drewryville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.670, -77.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337974.